During the last two decades, there has been a trend to use low-dose I-131 ablation therapy in patients with thyroid carcinoma without metastases. However, information regarding the incidence of acute adverse reactions in patients after low-dose radioiodine therapy has not been reported. In this study, the acute radiation effects after low-dose radioiodine ablation therapy in postsurgical differentiated thyroid cancer patients was evaluated. Fifty-six patients with differentiated thyroid cancer were prospectively evaluated. None of these patients had evidence of a distant metastasis. All patients received 40 mCi (1480 MBq) I-131 MIBG orally and were evaluated for symptoms and signs by a physician on the second and seventh days after therapy. Xerostomia and nausea were the most common complaints with the same incidence rate of 5.35%. Gastralgia occurred at a frequency of 3.57%. Pain in the thyroid bed, tenderness over a parotid gland, submandibular glands, change in taste, and vomiting all were found at a frequency of 1.78%. Maximum reactions generally occurred 24-48 hours after therapy. All the symptoms except for xerostomia resolved completely in most patients within a week. In comparison with high-dose ablation therapy published in the literature, the incidence of radiation reactions in low-dose radioiodine therapy was much lower. It was concluded that in patients without lymph node or distant metastases, low-dose I-131 MIBG therapy may be recommended to avoid the high incidence of local complications after high-dose treatment.
From the Department of Nuclear Medicine,* Taichung Veterans General Hospital, and the Department of Radiological Technology,† Chung-Tai Junior College, Taichung, Taiwan, Shin Kong Wu Ho-Su Memorial Hospital, Shih Lin, Taipei, Taiwan
Received for publication January 30, 1996; accepted April 26, 1996.
Reprint requests: Wan-Yu Lin, M.D., Department of Nuclear Medicine, Taichung Veterans General Hospital, Number 160, Section 3, Taichung Harbor Road, Taichung 407, Taiwan.